Tuesday, 17 February 2015

Day 63 off Topical Steroids


So I'm now a few days into my third month of my withdrawal from topical steroids and almost can't believe how quickly the time has passed. 

The last few weeks have been rough to say the least.

My face has been having a very hard time. A few weeks ago I was having trouble with thick, cracked lizard-like skin on my chin, and around my lips and eyebrows. It was horrible enough even in those localised areas and I was terrified that this would happen to my whole face. Unfortunately this is exactly what happened and was every bit as awful as I had imagined it would be. The skin on my whole face also became so tight that it was as if I had been given Botox injections. I couldn't smile or laugh without the skin around my lips literally cracking open and bleeding, and I could barely open my mouth to eat or talk. I was nearly defeated in my attempts to eat most things except Lindt dark chocolate squares The skin has been so rough and uncomfortable that I need to wrap a very soft scarf around my face at night because even lying my face on the pillow is so uncomfortable and painful. My face has also been 'oozing' serous exudate, which is a very common symptom of people going through withdrawal. It usually only happens of a nighttime, when I scratch or sometimes even when I just lightly touch my face. The amount of this ooze is sometimes very small but some nights it's enough to saturate several tissues. It is sometimes clear or sometimes bright yellow or orange. It is so gross and an absolute nightmare and I hope it doesn't last too much longer. The last thing my face has been doing is shedding the top layer of skin daily. I will usually wake up with a thick layer of scaly skin and dried ooze on my face. This is what I woke up to this morning.


After I soak in the bath for a few hours (more on this shortly), this crusty skin will dry out and flake off, revealing a layer of shiny, red plasticky skin, and then I go to bed and the next day this all happens again. This cycle has been happening every day for the last few weeks and it's pretty distressing but I know that this is how my face is healing from the damaged caused by topical steroids. With each layer of damaged skin shed, I can feel improvements. Slooooooow improvements. My skin is a little less rough, I have small patches that are clearing around my forehead and nose, and the elasticity is slowly (oh so slowly) coming back so I have a little more facial mobility. 

The rest of my body is still continuing to get worse.

The red, rashy skin has spread to approximately 60% of my body, with my upper body still a bit worse than my legs being about 80% covered. This skin is itchy, uncomfortable, scary thin, easily damaged and very very sore. When scratched, my skin will often form sores that weep and ooze.

The red skin is covering my arms stopping just short of the wrist (there's still about 1cm of white skin left) and goes all the way up to my shoulders.


My back, stomach, chest and sides are all covered (making it very difficult to find a position I'm comfortable sleeping in).








I'm still having a lot of trouble sleeping. I frequently don't even fall asleep until after my boyfriend has gotten up for the day. Occasionally I will be able to fall asleep at night, but it's only usually for an hour or two. I will usually be able to get a few hours of sleep of a morning, however a few nights ago I was not able to sleep all night or even in the morning which was truly awful. My doctor gave me a prescription for temazepam to help me sleep which I have tried on a few occasions and unfortunately doesn't do anything more than make me slightly drowsy. Not being able to sleep has been particularly bad as I tend to scratch most when I'm half asleep in bed which I can do all night long if I'm awake so I often wake up with painful, raw skin.

The only source of relief I have is from having long warm baths with either Dead Sea Salts or bentonite clay. Before my skin was this bad I would only need a bath every few days, now unfortunately I need to jump in the bath the moment I get out of bed and spend a few hours there otherwise the pain during the day is too great. The baths are great for pain relief, drying up and helping to close over any broken skin, and gives me a few hours where I can have full facial mobility.


I have also been essentially housebound for the last few months, and although God knows I love knitting or cross stitching all day, this is beginning to weigh on me.

Entering my third month of my topical steroid withdrawalis interesting as most people find that the first three months of their withdrawal are the worst, and things get better from there.

Unfortunately, my gut is telling me that I am going to keep getting worse for at least another few months, and it will be a long time before I see any significant improvements.

Anyway, here's hoping I'm wrong.

3 comments:

  1. Hi. I started my withdrawal in January, after I saw the A Current Affair show. I'm in Melbourne . It's been pretty tough. I wish you all the best. We'll get through it!

    ReplyDelete
  2. Hi. I started my withdrawal in January, after I saw the A Current Affair show. I'm in Melbourne . It's been pretty tough. I wish you all the best. We'll get through it!

    ReplyDelete
  3. Sorry to hear you've had to deal with the yucky shedding and oozing.
    Start counting how many times something has shed per month... over time you can see if it's getting worse (increasing) or better (gradually decreasing).. it sounds dumb but I have found it incredibly helpful.
    Best of luck.

    ReplyDelete